Kentucky, 2006

Hail and Damaging Winds in Kentucky, June 19, 2006

June 19, 2006 · NWS LMK · 4 events in 4 counties and zones

Trees were downed and large hail was reported over parts of north central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees were downed and large hail was reported over parts of north central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 19, 2:31 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 19, 2:31 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT MON JUN 19 2006

.MESO UPDATE...

JUST GOT OFF A CONFRENCE CALL WITH SPC AND SVR TSTM WATCH 512 WILL
BE COMING UP SHORTLY UNTIL 02Z.  THIS WILL BE REFLECTED IN THE
UPCOMING ZONE ISSUANCE.  CURRENT THINKING IS THAT STORMS WILL
EVENTUALLY BACKBUILD ACROSS SOUTHERN ILLINOIS AND THEN MOVE ESE
THROUGH OUR SOUTHERN INDIANA COUNTIES AND MAY SKIM SOME PORTION OF
NORTHERN KY.  CURRENT VIS IMAGERY SUPPORTS THIS AS WELL AS TCU GOING
UP ALONG THE FRONTAL BOUNDARY.  DAMAGING WINDS AND LARGE HAIL WILL
BE THE PRIMARY THREATS.

-JARVIS

.SHORT TERM (TONIGHT AND TUESDAY)...

AFTERNOON SATELLITE IMAGERY SHOWING PARTLY SUNNY SKIES ACROSS THE
FORECAST AREA.  GIVEN THE MORNING CLOUD COVER...TEMPERATURES HAVE
BEEN A BIT SLOWER TO RISE THIS AFTERNOON.  MOST LOCATIONS ARE
REPORTING UPPER 70S TO THE LOWER 80S.  SFC FRONTAL BOUNDARY IS STILL
TO OUR NORTHWEST WITH SEVERAL AREAS OF CONVECTION FIRING ALONG IT.
THE MAIN FORECAST CHALLENGE FOR THIS SHORT TERM PERIOD WILL BE
PRECIPITATION CHANCES TONIGHT AND AGAIN TUESDAY AFTERNOON.

12Z NAM AND GFS SOLUTIONS CONTINUE TO BE IN GOOD AGREEMENT THROUGH
THE SHORT TERM PERIOD.  MODEL SOLUTIONS BRING FRONTAL BOUNDARY
SOUTHEAST THROUGH THE REGION THIS EVENING AND OVERNIGHT.  WITH
CONVECTION ALREADY FIRING TO NORTH CLOSER TO THE UPPER LEVEL...MAIN
CONCERN IS WHETHER CONVECTION WILL DEVELOP FURTHER SOUTHWESTWARD
DURING THIS AFTERNOON AND EVENING.  RECENT SAT IMAGERY SHOWING CU
FIELD STRUGGLING ACROSS CENTRAL AND SOUTHERN ILLINOIS WHERE LOW
LEVEL CONVERGENCE IS NOT ALL THAT GREAT.  NONETHELESS...THE NAM12
AND REG NAM RUNS CONTINUE TO SHOW CONVECTION BACKBUILDING THROUGH
SOUTHERN INDIANA AND NORTHERN KY THIS EVENING. THUS WE WILL KEEP
CHANCE POPS IN THE FCST FOR THE NORTHERN HALF OF THE FA TONIGHT.
CONCERNING SVR POTENTIAL...GIVEN THE UPPER LEVEL SUPPORT AND DECENT
LAPSE RATES...STORMS COULD BE SEVERE THIS EVENING. DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH SOME HAIL POSSIBLE AS WELL.
TEMPERATURES WILL NOT FALL ALL THAT MUCH BEHIND THE FRONT WITH
OVERNIGHT LOWS IN THE MID TO UPPER 60S.

FOR TUESDAY...SKIES ARE EXPECTED TO START OF MOSTLY SUNNY IN THE
MORNING.  HOWEVER BY AFTERNOON...MODELS SHOW THAT COMBO OF HEATING
AND INSTABILITY WILL LEAD TO SCT CONVECTION ONCE AGAIN DURING THE
AFTERNOON.  GIVEN THE RANDOM NATURE OF CONVECTION WILL BE USING
COVERAGE TERMS FOR THE UPCOMING FCST. TEMPERATURES WILL BE ABOVE
NORMAL AGAIN WITH HIGHS IN THE 86 TO 91 DEGREE RANGE.

-JARVIS

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

MODELS DEPICT PATTERN THROUGH LONG RANGE SHIFTING FROM ZONAL FLOW
OVER NORTHERN HALF OF THE UNITED STATES AND UPPER RIDGE OVER
SOUTHEASTERN QUARTER OF THE COUNTRY TO ONE WITH AMPLIFIED RIDGE OVER
THE WEST AND TROUGH OVER THE EAST.

.TUESDAY NIGHT THROUGH THURSDAY...
HOT AND HUMID CONDITIONS WILL PREVAIL UNDER INFLUENCE OF SOUTHWEST
FLOW INTO THE OHIO VALLEY ON WEST SIDE OF BERMUDA HIGH PRESSURE.
THIS WILL PUMP GULF OF MEXICO MOISTURE NORTH...SO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE EITHER AFTERNOON. WITH GENEROUS
AMOUNTS OF SUNSHINE HIGH TEMPERATURES WILL BE IN THE LOWER 90S.

.THURSDAY NIGHT THROUGH MONDAY...
WITH UPPER PATTERN SEEING RIDGE BECOME ESTABLISHED OVER THE
INTERMOUNTAIN WEST...IMPULSES MOVING INTO SOUTHERN CANADA OR PACIFIC
NORTHWEST AND INFLUENCED BY UPPER VORTEX IN NORTHEASTERN CANADA...
TROUGH WILL GRADUALLY FORM OVER THE EASTERN STATES. IMPULSES
DROPPING INTO MID MISSISSIPPI AND OHIO VALLEYS WILL DRAG COLD FRONT
SOUTHEAST TO NEAR THE OHIO RIVER BY FRIDAY. PRESENCE OF FRONT
AND ACCOMPANYING MOISTURE AND INSTABILITY WILL PRODUCE ONGOING
CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL SOME TIME MONDAY.

THUS STORMS WILL BE MENTIONED THURSDAY NIGHT THROUGH MONDAY MORNING.
MORE SPECIFIC TIMING OF ANY STORMS WILL COME LATER...AS WILL DETAILS
OF HOW MUCH IMPACT ON TEMPERATURES COMING CHANGE WILL HAVE. WITH
GOOD CHANCE OF STORMS EACH DAY AND PRESENCE OF PLENTIFUL MOISTURE...
CLOUDS WILL SERVE TO HOLD DOWN TEMPERATURES TO SOME EXTENT. SO FROM
FRIDAY THROUGH MONDAY AFTERNOON HIGHS WILL BE IN THE 80S.

ENOUGH DRY AIR MAY FINALLY PUSH INTO THE FORECAST AREA TO END
PRECIPITATION DURING MONDAY. EVEN THOUGH HIGH TEMPERATURES MONDAY
MAY NOT COOL MUCH BECAUSE OF INCREASING SUNSHINE...HUMIDITY LEVELS
WILL BE LOWER.

THEN AGAIN...WELL SEE HOW THIS HOLDS UP THIS WEEK WITH SUBSEQUENT
MODEL RUNS.  -REITMEYER

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 19, 3:15 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT MON JUN 19 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
415 PM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT IS FORECAST
TO MOVE SOUTHEAST OUT OF THE UPPER MIDWEST AND THROUGH THE OHIO
VALLEY TONIGHT.  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
ACCOMPANY THESE FEATURES AS THEY MOVE THROUGH THE OUTLOOK AREA.  THE
MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...TORRENTIAL RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ANY OF THESE THUNDERSTORMS.

AT THIS TIME...THE PORTION OF THE OUTLOOK AREA AT HIGHEST RISK OF
SEVERE WEATHER ARE AREAS NORTH OF A LINE FROM TELL CITY INDIANA TO
WINCHESTER KENTUCKY.  THUNDERSTORMS WILL LIKELY AFFECT THIS AREA
BETWEEN 500 PM AND 1000 PM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE TUESDAY THROUGH THURSDAY. WITH HIGH TEMPERATURES EXPECTED
TO TOP OUT IN THE LOWER 90S...COMBINED WITH HIGH DEWPOINTS...HEAT
INDEX READINGS WILL LIKELY APPROACH 95 TO 100 DEGREES DURING THE
AFTERNOON.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA FRIDAY AND SATURDAY
BRINGING A BETTER CHANCE OF THUNDERSTORMS AND MEASURABLE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.  SPOTTERS AND EMERGENCY
MANAGERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN LOUISVILLE.  SPOTTER REPORTS CAN ALSO BE FILLED
OUT ON LINE AT OUR INTERNET WEBSITE WEATHER.GOV/LOUISVILLE USING THE
E-SPOTTER PROGRAM.

JARVIS

In the hours before

Local storm report, Jun 19, 4:35 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     ORLEANS                 38.66N 86.45W
06/19/2006                   ORANGE             IN   LAW ENFORCEMENT

            SOME TREES DOWN IN THE CITY.

&&

SZAPPANOS
Local storm report, Jun 19, 4:36 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             ORLEANS                 38.66N 86.45W
06/19/2006  E0.88 INCH       ORANGE             IN   LAW ENFORCEMENT

            NUMEROUS REPORTS FROM THE PUBLIC.

&&

SZAPPANOS
Special weather statement, Jun 19, 5:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT MON JUN 19 2006

KYZ033-035-036-192315-
FRANKLIN-HENRY-SCOTT-
615 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS MOVING SOUTH THROUGH FRANKLIN...HENRY...AND
SCOTT COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM 14 MILES NORTH OF GEORGETOWN TO
13 MILES SOUTH OF OWENTON.  THIS LINE OF STORMS WAS MOVING SOUTHEAST
AT 40 MPH. FREQUENT LIGHTNING...TORRENTIAL RAIN WITH AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL AND STRONG
GUSTY WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR GEORGETOWN BY 630 PM EDT.
  NEAR FRANKFORT BY 640 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
53 AND 69.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
125 AND 136.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MJ
Local storm report, Jun 19, 5:22 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     PALMYRA                 38.41N 86.11W
06/19/2006                   HARRISON           IN   TRAINED SPOTTER

            SMALL LIMBS DOWN.

&&

SZAPPANOS
Local storm report, Jun 19, 5:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HEAVY RAIN       PALMYRA                 38.41N 86.11W
06/19/2006  M1.85 INCH       HARRISON           IN   TRAINED SPOTTER

            OCCURRED OVER THE PAST TWO HOURS.

&&

SZAPPANOS
Local storm report, Jun 19, 5:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BIRDSEYE                38.31N 86.70W
06/19/2006  E0.50 INCH       DUBOIS             IN   AMATEUR RADIO

&&

SZAPPANOS

The radar

The Louisville radar (KLVX), 36 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 19, 6:05 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -85.650

Thunderstorm Wind, Meade

When
June 19, 7:05 PM EST
Where
Meade County, Ekron
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -86.183

Hail, Hardin

When
June 19, 8:10 PM EST to 8:15 PM EST
Where
Hardin County, 4 mi S of Sonora
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -85.900

Hail, Larue

When
June 19, 8:15 PM EST
Where
Larue County, 2 mi W of Maxine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -85.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511999, 5512000, 5512001, 5512002.